[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.171.35. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 14, 1941

THIAMINE OVERDOSAGE

Author Affiliations

Rochester, N. Y.

JAMA. 1941;116(24):2713. doi:10.1001/jama.1941.02820240073026

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  In a communication on thiamine overdosage and toxicity in The Journal, May 3, Dr. Clarence A. Mills, professor of experimental medicine of the University of Cincinnati College of Medicine, stressed the importance of the recognition of symptoms of overdosage of thiamine and the possible danger of the addition of thiamine hydrochloride to bread and other commonly used foods without control over the intake level. He wrote: "Just why no reports of thiamine toxicity have appeared in medical literature is difficult to understand, for the vitamin has been widely used at daily intake levels of 10 to 50 mg. in treatment of deficiency states." I called attention to the untoward effects resulting from the use of continuous and large doses of thiamine as early as December 1938 in the American Journal of Digestive Diseases. The importance of irritation of the peripheral nerves resulting in herpetiform lesions was described.

First Page Preview View Large
First page PDF preview
First page PDF preview
×